Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 157, NWS North Platte, NE

June 23, 2009Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2009, 2:00 AM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 2:00 AM MDT (08:00 UTC)
Expired
Jun 23, 2009, 3:00 AM MDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Sheridan County, NE

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:38 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3887 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 230800
SVRLBF
NEC031-161-230900-
/O.NEW.KLBF.SV.W.0157.090623T0800Z-090623T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 AM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITIES OF...RUSHVILLE...HAY SPRINGS...GORDON...

* UNTIL 300 AM MDT

* AT 256 AM CDT/156 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 15 MILES WEST OF INTERSECTION OF BEAVER CREEK ROAD AND
  WHITE CLAY CREEK ROAD...OR 17 MILES NORTHWEST OF HAY SPRINGS...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
  CREEK ROAD BY 215 AM MDT...
  METCALF STATE WILDLIFE MANAGEMENT AREA BY 220 AM MDT...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AND INTERSECTION OF
  HIGHWAY 87 AND CRAVEN CREEK ROAD BY 230 AM MDT...
  HOOVER LAKE AND 6 MILES NORTHWEST OF SHELL LAKE STATE WILDLIFE
  MANAGEMENT AREA BY 300 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT
TUESDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

&&

LAT...LON 4300 10202 4286 10195 4261 10186 4251 10278
      4277 10278 4278 10280 4280 10280 4299 10279
      4300 10276
TIME...MOT...LOC 0759Z 255DEG 36KT 4282 10293

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 230839
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 AM MDT TUE JUN 23 2009

NEC031-161-230900-
/O.CON.KLBF.SV.W.0157.000000T0000Z-090623T0900Z/
SHERIDAN NE-CHERRY NE-
239 AM MDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR NORTHWESTERN CHERRY AND NORTHERN SHERIDAN COUNTIES...

AT 238 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES EAST OF HIGHWAY 87 MILE MARKER 70...OR 11 MILES
SOUTHEAST OF PINE RIDGE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 27 MILE MARKER 230 BY 250 AM MDT...
  HOOVER LAKE AND SHELL LAKE STATE WILDLIFE MANAGEMENT AREA BY 300 AM
  MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT
TUESDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

&&

LAT...LON 4300 10202 4286 10195 4261 10186 4251 10278
      4277 10278 4278 10280 4280 10280 4299 10279
      4300 10276
TIME...MOT...LOC 0839Z 256DEG 37KT 4292 10239

$$

KAR
000 
WWUS53 KLBF 230859
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 AM MDT TUE JUN 23 2009

NEC031-161-230908-
/O.EXP.KLBF.SV.W.0157.000000T0000Z-090623T0900Z/
SHERIDAN NE-CHERRY NE-
259 AM MDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHERN SHERIDAN COUNTIES WILL EXPIRE AT 300 AM MDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED NORTHEAST INTO 
SOUTH DAKOTA. WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL 
PERSIST. SEVERE THUNDERSTORM HOWEVER ARE NOT ANTICIPATED. 


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT
TUESDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4300 10202 4286 10195 4261 10186 4251 10278
      4277 10278 4278 10280 4280 10280 4299 10279
      4300 10276
TIME...MOT...LOC 0858Z 256DEG 37KT 4296 10213

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:25 PM MDT, 11 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 2:25 PM MDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON JUN 22 2009

.SYNOPSIS...
HIGH PRESSURE ALOFT CONTINUES TO DOMINATE THE WEATHER PATTERN ACROSS
THE LOWER MISSISSIPPI VALLEY TDY. THIS FEATURE HAS BEGUN ITS SLOW
SLIDE TO THE NORTHWEST TDY AS SOME LIMITED HT RISES WOULD SUGGEST.
OTHER FEATURES OF NOTE ARE A JET STREAK OVER WYOMING AND THE WESTERN
DAKOTAS...A SHORTWAVE OVER ERN IDAHO AND A TROF ACROSS THE PACIFIC
COAST AND NEW ENGLAND. MAINLY CLEAR SKIES DOMINATED ACROSS THE HIGH
PLAINS THIS AFTERNOON...WITH A WEAK DIFFUSE FRONTAL BOUNDARY EXTENDING
FROM LBF TO FALLS CITY. TEMPERATURES RANGED FROM 82 AT OGA TO 88 AT
VTN. MORE NOTABLY...DEW POINTS SOUTH OF THE BOUNDARY WERE IN THE
60S...WITH 50S NOTED OVER NRN NEBRASKA.

&&

.DISCUSSION...

.NEAR TERM...TONIGHT THROUGH THURSDAY NIGHT...MAIN FORECASTING
CHALLENGE THROUGH THE MIDWEEK IS PRECIPITATION CHANCES AND
TEMPERATURES ASSOCIATED WITH AN APPROACHING COOL FRONT TUESDAY INTO
WEDNESDAY.

FOR TONIGHT...MOISTURE ALONG WITH STRONG INSTABILITY...WILL LIFT
NORTH ACROSS CENTRAL AND EASTERN NEBRASKA LATE THIS AFTERNOON INTO
THIS EVENING. CAPPING INVERSION WILL REMAIN STRONG IN THESE AREAS SO
NO SURFACED BASED CONVECTION IS EXPECTED IN THESE LOCATIONS. HOWEVER
SOME ELEVATED INSTABILITY WILL LIFT NORTHEAST ACROSS THE
PANHANDLE...FOLLOWING A FRONTAL BOUNDARY INTO SWRN SD OVERNIGHT. IN
A SETUP SIMILAR TO LAST NIGHTS...ELEVATED CONVECTION IS A DECENT
POSSIBILITY ACROSS THE NORTHWESTERN AREAS LATE TONIGHT. AS THIS
ACTIVITY MOVES EAST ACROSS FAR NORTHERN NEBRASKA AND SRN SD...IT
WILL BEGIN TO ENCOUNTER THE MOIST BOUNDARY LAYER AND ABUNDANT LOW
LEVEL CAPE. ALSO THE PRESENCE OF A WEAK LOW LEVEL JET
TONIGHT...WOULD ALLOW CONVECTION TO SUSTAIN ITSELF AS IT MOVES EAST
OVERNIGHT. HAVE INTRODUCED POPS IN THE NORTH BUT WILL KEEP THEM LOW
GIVEN THE EXPECTED ISOLATED NATURE OF CONVECTION.

ON TUESDAY...THE SURFACE BOUNDARY WILL SAG SOUTH INTO THE
NORTHWESTERN CWA. SOUTH AND EAST OF THE BOUNDARY...TEMPS WILL TOP
OUT IN THE MID TO UPPER 90S...WITH UPPER 80S NORTH OF THE FRONT IN
SHERIDAN AND NORTHWESTERN CHERRY COUNTY. MOISTURE WILL CONTINUE TO
POOL ALONG THIS FEATURE TOMORROW AND NO SURPRISE...CAPES TOP 4000
J/KG ALONG THIS FEATURE TOMORROW AFTERNOON. CAP STRENGTH WEAKENS
DURING THE AFTERNOON...AND THUNDERSTORM DEVELOPMENT WILL BE ENTIRELY
CONDITIONAL ON THIS BREAKING. IF IT DOES...ENOUGH SHEAR AND
POTENTIAL INSTABILITY EXISTS FOR A DECENT SEVERE WX EPISODE. WILL
CONTINUE POPS ALONG THE FRONT FOR TOMORROW AFTERNOON AND NIGHT.

ON WEDNESDAY...SOME DISCREPANCY EXISTS TO WEATHER OR NOT THE FRONT
WILL SAG SOUTH OF THE AREA. THE GFS SOLUTION STALLS THIS ACROSS THE
FORECAST AREA WEDNESDAY BEFORE LIFTING IT NORTH WEDNESDAY NIGHT. THE
NAM IS A LITTLE MORE AGGRESSIVE...DROPPING THIS FEATURE INTO NRN
KS...THEN LIFTING IT NORTH WEDS NIGHT. GENERALLY COMPROMISED BETWEEN
THE TWO SOLNS DROPPING THIS INTO SRN NEBRASKA. INCREASED POPS ALONG
THIS FEATURE WEDS/WEDS NIGHT...THEN DRIED THINGS OUT FOR THURSDAY AS
FRONT LIFTS NORTH AND THE RIDGE RE-ESTABLISHES ITSELF ACROSS THE
CENTRAL CONUS. HIGHS THURSDAY WILL BE BACK IN THE MID 90S.

.LONG TERM...FRIDAY THROUGH THROUGH MONDAY...BOTH LONG RANGE
SOLUTIONS THIS MORNING BEGIN TO BREAK DOWN THE CENTRAL CONUS RIDGE
THURSDAY NIGHT AND FRIDAY. THOUGH BOTH MODELS BREAK THE RIDGE DOWN
LATE IN THE WEEK...THE EURO SOLUTION IS SLIGHTLY MORE AMPLIFIED WITH
ITS WEST COAST TROF. THUS MAKING THIS MODEL SLOWER AND IS THE
PREFERRED SOLUTION ATTM. A GLANCE AT THE EURO ENSEMBLES THIS
MORNING...IS EVEN SLOWER WITH THE TROUGHS PROGRESSION COMPARED TO
THE OPERATIONAL EURO SOLN. WITH THIS IN MIND...HAVE DECIDED TO HOLD
ONTO PRECIPITATION CHANCES A LITTLE LONGER IN MY NERN ZONES FOR
SATURDAY. AS FOR TEMPERATURES...TRENDED THEM DOWN A TAD FROM
OPERATIONAL MEX GUIDANCE...AS THE GUIDANCE WAS THE WARMEST OF THE
ENSEMBLE MEMBERS.

&&

.AVIATION...

VISUAL FLIGHT RULES WILL CONTINUE THIS EVENING INTO TUESDAY FOR
TERMINALS KLBF AND KVTN. AT 18Z SURFACE HIGH PRESSURE WAS RIDGING
EAST THROUGH THE PANHANDLE WITH AN AREA OF LOW PRESSURE FURTHER
NORTH AND EAST. THIS EVENING ANOTHER WEAK COLD FRONT WILL MOVE
SOUTHEAST THAT WILL BECOME THE FOCUS FOR HIGH BASED THUNDERSTORMS
OVER THE PANHANDLE AS SEVERAL DISTURBANCES LIFT NORTHEAST OVERNIGHT.
MOISTURE WILL BE THE LIMITING FACTOR FOR MORE ISOLATED THUNDERSTORMS
THAT MAY PRODUCE STRONG WIND GUSTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...KECK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jun 23, 12:47 AM MDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 AM CDT TUE JUN 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-240700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
147 AM CDT TUE JUN 23 2009 /1247 AM MDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS IN THE WESTERN AND CENTRAL PANHANDLE WILL TRACK INTO
WESTER AND NORTH CENTRAL NEBRASKA THROUGH THE EARLY MORNING HOURS.
SOME OF THE STORMS MAY CONTAIN LARGE HAIL. DAMAGING WINDS WILL BE
THE GREATER THREAT WITH THE STORMS...IF THEY FORM INTO A LINE
SEGMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WEAK COLD IS FORECAST TO STALL OUT ACROSS CENTRAL NEBRASKA
TUESDAY AFTERNOON THROUGH THURSDAY. THIS FRONT WILL SERVE AS THE
FOCUS FOR THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND TUESDAY
NIGHT...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY
NORTH OF A LINE FROM OGALLALA TO BROKEN BOW AS THE FRONT MOVES
SOUTHEAST. A STRONG CAP WILL EXIST EARLY WITH SURFACE HEATING TO
FURTHER DESTABILIZE THE ATMOSPHERE INTO THE AFTERNOON FOR RAPID
DEVELOPMENT OF THUNDERSTORMS THAT DO FORM.

SIMILAR CONDITIONS ARE FORECAST WEDNESDAY AND WEDNESDAY NIGHT FOR
THUNDERSTORM DEVELOPMENT. THUNDERSTORM DEVELOPMENT... MAINLY
ISOLATED...REMAINS POSSIBLE THEREAFTER AS AN UPPER LEVEL RIDGE
BUILDS WESTWARD AND REMAINS ANCHORED ACROSS THE CENTRAL UNITED
STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:09 AM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Sheridan51 min
Jun 23, 1:49 AM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more71 min
Jun 23, 2:30 AM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson30 min
Jun 23, 5:27 AM MDTSevere Thunderstorm WarningLBFBrown, Holt, Rock63 min
Jun 23, 5:17 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson43 min
Jun 23, 5:25 PM MDTTornado WarningLBFMcPherson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.